Alert archive / Montana / Winter Storm Warnings in 2022
Winter Storm Warning 9, NWS Missoula, MT
NWS Missoula, MT issued this winter storm warning at Jun 12, 2022, 2:39 PM MDT for Flathead County, Lake County, Montana. It took effect at Jun 13, 2022, 6:00 PM MDT. It was in force for 36 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2022, 2:39 PM MDT (20:39 UTC)
- In effect from
- Jun 13, 2022, 6:00 PM MDT
- Expired
- Jun 15, 2022, 6:00 AM MDT
- In force
- 36 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 9:00 AM MDT | HEAVY SNOW 18 | 9 Ne Bigfork, MT | NOISY BASIN SNOTEL (NOIM8) SNOW DEPTH INCREASED FROM 47 INCHES TO 65 INCHES BETWEEN 11 PM JUNE 13TH TO 9 AM JUNE 14TH. |
| Jun 14, 11:07 AM MDT | HEAVY SNOW 10.5 | 3 Sw Pinnacle, MT | TUNNEL RIDGE AVALANCHE SENSOR (TRSMT) SNOW DEPTH INCREASED 10.5 INCHES BETWEEN 12 AM TO 9 AM JUNE 14TH. |
| Jun 14, 5:00 PM MDT | HEAVY SNOW 33 | 9 Ne Bigfork, MT | 24 HOUR SNOWFALL AT NOISY BASIN SNOTEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031 WWUS45 KMSO 122039 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 239 PM MDT Sun Jun 12 2022 MTZ002-132045- /O.UPG.KMSO.WS.A.0007.220614T0000Z-220615T1200Z/ /O.NEW.KMSO.WS.W.0009.220614T0000Z-220615T1200Z/ West Glacier Region- 239 PM MDT Sun Jun 12 2022 ...WINTER STORM WARNING IN EFFECT FROM 6 PM MONDAY TO 6 AM MDT WEDNESDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected above 5000 feet. Total snow accumulations of 3 to 8 inches above 5000 feet...including Marias Pass. Above 6000 feet, snow accumulations of 8 to 15 inches with up to 2 feet above 7000 feet. Winds gusting as high as 45 mph, especially on the ridgetops. * WHERE...West Glacier Region. * WHEN...From 6 PM Monday to 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult in the backcountry, especially for those recreating throughout the high country of the Flathead Range... Swan Range...Whitefish Range and the high country of Glacier National Park. Periods of slushy roads are possible for Marias Pass Monday night into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-132045- /O.NEW.KMSO.WW.Y.0035.220614T0000Z-220615T1200Z/ Potomac/Seeley Lake Region- 239 PM MDT Sun Jun 12 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM MONDAY TO 6 AM MDT WEDNESDAY ABOVE 5000 FEET... * WHAT...Snow expected above 5000 feet. Total snow accumulations of 2 to 6 inches above 5000 feet. Above 6000 feet, snow accumulations of 7 to 14 inches with up to 20 inches above 7000 feet. Winds gusting as high as 40 mph, especially on the ridgetops. * WHERE...Potomac/Seeley Lake Region. * WHEN...From 6 PM Monday to 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult in the backcountry, especially for those recreating throughout the high country of the Mission Mountains and Swan Range. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
053 WWUS45 KMSO 131702 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1102 AM MDT Mon Jun 13 2022 MTZ002-141800- /O.CON.KMSO.WS.W.0009.220614T0000Z-220615T1200Z/ West Glacier Region- 1102 AM MDT Mon Jun 13 2022 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY ABOVE 5000 FEET... * WHAT...Heavy snow expected above 5000 feet. Total snow accumulations of 3 to 8 inches above 5000 feet...including Marias Pass. Above 6000 feet, snow accumulations of 8 to 15 inches with up to 2 feet above 7000 feet. Winds gusting as high as 45 mph, especially on the ridgetops. * WHERE...West Glacier Region. * WHEN...From 6 PM this evening to 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult in the backcountry, especially for those recreating throughout the high country of the Flathead Range... Swan Range...Whitefish Range and the high country of Glacier National Park. Periods of slushy roads are possible for Marias Pass Monday night into Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ001-141800- /O.EXB.KMSO.WW.Y.0035.220614T0700Z-220614T1800Z/ Kootenai/Cabinet Region- 1102 AM MDT Mon Jun 13 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO NOON MDT TUESDAY ABOVE 4000 FEET... * WHAT...Snow expected above 4000 feet. Total snow accumulations 1 to 4 inches above 4000 feet, and 4 to 7 inches above 5000 feet, and up to 1 foot above 6000 feet. Winds gusting as high as 35 mph. * WHERE...Kootenai/Cabinet Region. * WHEN...From 1 AM to noon MDT Tuesday. * IMPACTS...Travel could be very difficult in the backcountry, especially for those recreating throughout the high country of the Cabinet Mountains and Purcell Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-141800- /O.CON.KMSO.WW.Y.0035.220614T0000Z-220615T1200Z/ Potomac/Seeley Lake Region- 1102 AM MDT Mon Jun 13 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT WEDNESDAY ABOVE 5000 FEET... * WHAT...Snow expected above 5000 feet. Total snow accumulations of 2 to 6 inches above 5000 feet. Above 6000 feet, snow accumulations of 7 to 14 inches with up to 20 inches above 7000 feet. Winds gusting as high as 40 mph, especially on the ridgetops. * WHERE...Potomac/Seeley Lake Region. * WHEN...From 6 PM this evening to 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult in the backcountry, especially for those recreating throughout the high country of the Mission Mountains and Swan Range. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
713 WWUS45 KMSO 141751 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1151 AM MDT Tue Jun 14 2022 MTZ001-141900- /O.EXP.KMSO.WW.Y.0035.000000T0000Z-220614T1800Z/ Kootenai/Cabinet Region- 1151 AM MDT Tue Jun 14 2022 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MDT TODAY ABOVE 4000 FEET... $$ MTZ002-151200- /O.CON.KMSO.WS.W.0009.000000T0000Z-220615T1200Z/ West Glacier Region- 1151 AM MDT Tue Jun 14 2022 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 AM MDT WEDNESDAY ABOVE 5000 FEET... * WHAT...Heavy snow above 5000 feet. Additional snow accumulations of 4 to 9 inches above 5000 feet and 9 to 16 inches above 6000 feet. Winds gusting as high as 45 mph. * WHERE...West Glacier Region. * WHEN...Until 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ043-151200- /O.CON.KMSO.WW.Y.0035.000000T0000Z-220615T1200Z/ Potomac/Seeley Lake Region- 1151 AM MDT Tue Jun 14 2022 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT WEDNESDAY ABOVE 5000 FEET... * WHAT...Snow above 5000 feet. Additional snow accumulations of 3 to 8 inches above 5000 feet and 12 to 18 inches. Winds gusting as high as 45 mph. * WHERE...Potomac/Seeley Lake Region. * WHEN...Until 6 AM MDT Wednesday. * IMPACTS...Travel could be very difficult. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
458 WWUS45 KMSO 151143 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 543 AM MDT Wed Jun 15 2022 MTZ002-151245- /O.EXP.KMSO.WS.W.0009.000000T0000Z-220615T1200Z/ West Glacier Region- 543 AM MDT Wed Jun 15 2022 ...WINTER STORM WARNING WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING ABOVE 5000 FEET... Some light snow continues in areas with good upslope flow, but the brunt of the storm is over and snow rates will continue to taper off this morning. $$ MTZ043-151245- /O.EXP.KMSO.WW.Y.0035.000000T0000Z-220615T1200Z/ Potomac/Seeley Lake Region- 543 AM MDT Wed Jun 15 2022 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 AM MDT EARLY THIS MORNING ABOVE 5000 FEET... Some light snow continues in areas with good upslope flow, but the brunt of the storm is over and snow rates will continue to taper off this morning. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Jun 12, 3:00 AM MDT, 11 hours 39 minutes earlier.
Area forecast discussion, Jun 12, 3:00 AM MDT, 11 hours 39 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
300 AM MDT Sun Jun 12 2022
.DISCUSSION...
Key Points:
1) Wet days continue into early next week. Hydrologic concerns are
small streams/creeks approach bankfull with a few mainstream
rivers already into minor flood stage and a few more forecast by
Monday to rise into minor flood stage. Rock/debris flows
possibilities as well.
2) Heavy snow for Glacier Park region late Monday into Tuesday.
3) Gusty winds Monday/Tuesday
4) Warming up late next week.
Details:
Things have temporarily quieted down across the region with The
Flathead River at Colombia Falls, The Bitterroot River at Bell
Crossing, and The South Fork of the Clearwater River at Stites
are all into minor flood stage. By afternoon today, the next surge
of moisture, which is associated with the main trough moving
onshore, will begin to affect Clearwater, Idaho, and Lemhi
Counties of Idaho. Expect light to moderate rain with the
potential of thunderstorms along the periphery of the main rain
shield. These storms will be capable of very heavy rain rates,
potentially exceeding 0.25 inch per hour.
This area of precipitation will rotate through west-central and
northwest Montana bringing light to moderate periods of rain. Our
focus will be on the following rivers to potentially rise to minor
flooding; The Bitterroot at Missoula, The Clark Fork above
Missoula, and The Clearwater at Orofino. Please continue to check
with local authorities if you live near or plan travel near any
of the current rivers in minor flood stage or forecast to reach
minor flood stage within the next 24-48 hours.
Late Monday, the mid-level low pressure system is forecast to
close-off near the Canadian border. Western Montana will be on
the cold side of the low and snow levels are expected to lower to
between 5000-6000 feet, and potentially lower in heavier
precipitation. Back country users across our entire forecast area
need to plan for wet and raw conditions Monday night through
Wednesday morning. That said, visitors to the Glacier National
Park Region including the Flathead, Swan, and Whitefish Ranges
need to plan for wet and heavy accumulating snow above 6000 feet.
Above 6000 feet accumulations in these areas may be 7 to 14 inches
by late Tuesday. The wet and raw conditions may cause hypothermia
for unprepared hikers and heavy, wet snow may bring down tree
branches in campsites or on high back country roads.
By late week temperatures will rebound into the 80s in Western
Montana and near 90 in Hells Canyon Idaho. The models are in
fairly good agreement that a deep trough will build off the west
coast creating southwest flow. This is a good flow pattern for
thunderstorm develop so both Thursday and Friday may have
afternoon thunderstorms with the chances increasing on Friday.
This trough is forecast to bring another widespread precipitation
event to the Northern Rockies over the weekend, although this one
looks to have much less available moisture.
&&
.AVIATION...A few showers remain Sunday morning but less
widespread than Saturday. Widespread showers and isolated
thunderstorms will once again overspread the Northern Rockies
Sunday afternoon/evening ahead of an approaching upper level
trough. An area of persistent precipitation will develop after
12/20z in Clearwater, Idaho, and Lemhi Counties of Idaho
potentially affecting both ceilings and visibilities at local
terminals. This system will spread north and east through west-
central and northwest Montana during the overnight. Expect both
KGPI and KMSO to be affected by low visibility and ceilings after
13/02z in moderate precipitation. Throughout Sunday the Northern
Rockies airspace will have a persistent precipitation shield
causing terrain obscurations and reduced visibility and ceilings
at terminals.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Monday afternoon Bitterroot/Sapphire
Mountains...Flathead/Mission Valleys...Kootenai/Cabinet
Region...Lower Clark Fork Region...Missoula/Bitterroot
Valleys...West Glacier Region.
Winter Storm Watch from Monday evening through late Tuesday
night ABOVE 5000 FEET for the West Glacier Region.
ID...Flood Watch through Monday afternoon Lower Hells Canyon/Salmon
River Region...Northern Clearwater Mountains...
Orofino/Grangeville Region...Southern Clearwater Mountains.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:04 PM MDT | River Flood Warning | MSO | Missoula | 40 hr |
| Jun 11, 9:11 PM MDT | River Flood Warning | MSO | Missoula | 40 hr |
| Jun 11, 9:36 PM MDT | River Flood Warning | MSO | Ravalli | 40 hr |
| Jun 12, 2:39 PM MDT | Winter Weather Advisory | MSO | Flathead, Granite, Lake, Lincoln, Missoula, Powell and 1 more | 63 hr |
| Jun 12, 4:08 PM MDT | River Flood Warning | MSO | Flathead | 14 days |
Nearby
Winter Storm Warnings in Montana, 2022Every winter storm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.